Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at May 22, 2023, 4:33 PM CDT for Gray County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2023, 4:33 PM CDT (21:33 UTC)
- Expired
- May 22, 2023, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Gray County, TX
The radar
The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:15 PM CDT | FLASH FLOOD | 9 Sse Kingsmill, TX | MULTIPLE INCHES OF WATER OVER RURAL ROADWAYS AND IN YARDS IN RURAL GRAY COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630
WGUS54 KAMA 222133
FFWAMA
TXC179-230045-
/O.NEW.KAMA.FF.W.0004.230522T2133Z-230523T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
433 PM CDT Mon May 22 2023
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Southwestern Gray County in the panhandle of Texas...
* Until 745 PM CDT.
* At 433 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Southwestern Gray County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3532 10109 3536 10103 3538 10098 3538 10095
3537 10080 3534 10071 3528 10069 3525 10071
3523 10081 3523 10091 3526 10108 3530 10109
FLASH FLOOD...RADAR INDICATED
$$
LFMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:06 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 22, 2:06 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 206 PM CDT Mon May 22 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 204 PM CDT Mon May 22 2023 * Synoptic Overview: A very moist Panhandle region east of the dryline under a transitioning northwest flow pattern will set up the potential for strong to severe storms today. We will get some help with the dynamics from a residual MCV. Best areas for strong to severe storms will be the south and east, but still can't rule out storms developing in the central and west. It's just that the dynamics will not be as good for severe weather in these areas. * Mesoscale: Dryline in eastern NM will begin to mix east into the western TX Panhandle this afternoon. Already seeing some agitated cu in the southwest Panhandles as this area has been under the best surface heating thus far. 18Z AMA sounding supports this heating and has basically an uncapped surface based sounding. ML CIN is almost completely eroded with ML CAPE values around 1250 J/kg. Wind field is a little disorganized and 700- 500mb lapse rates are less than 7C, so could be more impressive. Further north and east has been under cloud cover due to the influence of an MCV in southwest KS. So less heating has occurred. Main issue with the western zones is that there is some subsidence on the back side of the MCV which would inhibit storm development, or hinder storms from holding together. Mid level flow is on the weak side from the Amarillo to Guymon line and west, and therefore storm motion for anything that can develop, and hold, would be in the 15-20 mph range. PWAT's are almost an inch and would support moderate to heavy rain with these storms. This along with the slower steering flow would support some localized flash flooding issues once again, but we need the storms to overcome the subsidence. As we move east of the Amarillo to Guymon line we start to get a bit more improved lift from both the dryline convergence and the better part of the MCV. Also mid level flow and effective shear begin to increase and that would support more organized storms. So muticell storms would be favored with a supercell or two possible as well. Large hail and damaging winds will be the main threat with these storms. Effective helicity will begin to increase and will peak south of the I-40 corridor in the 21-00z time frame. Surface winds will be more backed in the eastern two stacks of counties for the Panhandles, so there is still a low end tornado threat given the very well backed surface flow, despite the overall low level winds being around 10 kts. Storms are expected to converge into an MCS later this evening. * Threats: With ML CAPE values in the 1500-2000 J/kg range along with a somewhat better sheared environment to the east, golf ball hail would be the main concern for hail size. Storms may be able to produce decent outflows due to somewhat steeper low level lapse rates, supporting an inverted V profile up to about 5kft agl. The tornado threat is still possible but would like a little bit stronger winds in the low levels. Additionally, storms will likely need to be discrete to get a better chance for tornado development. PWAT's over and inch and overall slower storm motion favors possible flash flooding in some of the better coverage ares, especially areas that have received quite a bit of beneficial rain. * Timing & Location: Storms are already starting to form in the west but could struggle under the subsidence aloft. Better chances for storms will be east of the Amarillo to Guymon line and may very well develop in the next hour or two, and last through about 03z, when we start to lose surface heating. * Summary: In general, strong to severe storms look to be likely east of the Amarillo to Guymon line with all hazards possible, but the more likely hazards will be hail and damaging wind. The tornado threat can't be ruled out, but could have better dynamics to be more supportive. And any area that receives rain for more than 30 minutes, especially areas that have recently had decent rain amounts will be prone to possible flooding. Weber && .LONG TERM ... (Tomorrow through next Sunday) Issued at 1259 PM CDT Mon May 22 2023 A defined sinusoidal synoptic pattern over the western 2/3 of the CONUS with trough over the intermountain west and ridging over the Upper Midwest, this should keep an active pattern for the southern Plains. A NW-SE orientation of moisture transport starting to morrow will eventually become more due N-S by the latter half of the week as the sinusoidal flow becomes more exaggerated. In particular, looking ahead to tomorrow, if the atmosphere has time to recover after Monday's thunderstorms, thunderstorms tomorrow may become more robust. Overall shear remain rather scant, but a more notable H700 perturbation on the periphery of the intermountain west main disturbance may help influence larger scale lift while enhancing 0-6 km shear around 40 kts in the more aggressive model data sets. Coupled with SB/MUCAPE of 1000-2000 J/Kg, severe thunderstorms with large hail and damaging winds may also be possible. Areas over the last week with appreciable rainfall with more added may also need to watch for the potential of flooding. With persistent good H850-700 theta-e advection daily, our thunderstorm chances continues through the remainder of the forecast period. Expect more fine-tuned adjustments to the severe thunderstorm chances with this forecast as each day gets closer as parameters are fine tuned. Meccariello && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Mon May 22 2023 TAFs are set to be VFR for the next 24 hours. However, there is a decent chance that amendments may be needed in the 19-23z time period at KAMA and KGUY for possible thunderstorms. Timing and confidence is just not high enough to mention. KDHT has a very low chance of being amended and should remain VFR for the entire period. Winds generally will be south to southeast in the 5-10kt range for KAMA and KGUY, with light and variable winds at KDHT. Possible MVFR/IFR conditions at KGUY after 06z tonight, but again confidence is too low to mention in this TAF cycle. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 56 80 58 75 / 30 40 40 30 Beaver OK 56 74 56 76 / 60 20 30 30 Boise City OK 53 75 54 74 / 20 50 30 40 Borger TX 58 81 59 79 / 20 30 40 30 Boys Ranch TX 56 83 59 79 / 20 40 30 30 Canyon TX 55 81 57 76 / 30 40 40 30 Clarendon TX 56 78 59 75 / 50 20 50 40 Dalhart TX 52 79 55 76 / 20 50 30 40 Guymon OK 55 76 56 76 / 40 40 30 30 Hereford TX 54 84 56 79 / 20 40 30 30 Lipscomb TX 55 74 56 75 / 60 20 50 40 Pampa TX 56 77 58 74 / 30 20 40 30 Shamrock TX 58 77 58 75 / 50 20 60 40 Wellington TX 58 79 59 76 / 50 20 60 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...89 LONG TERM....29 AVIATION...89
Hazardous weather outlook, May 22, 1:07 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 107 PM CDT Mon May 22 2023 OKZ001>003-TXZ001>020-317-231100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 107 PM CDT Mon May 22 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and tonight across the Oklahoma and Texas Panhandles. A few storms may become strong to severe this afternoon and evening, with large hail and damaging winds the primary hazards. However, a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday and Wednesday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe both days, with large hail and damaging winds the primary hazards. Additional thunderstorms will be possible Thursday through Sunday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe on any of those days, with large hail and damaging winds the primary hazards at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, May 22, 2:30 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
230 PM CDT Mon May 22 2023
TXZ001-222000-
Dallam TX-
230 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northeastern Dallam
County through 300 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Felt, or 17 miles south of Boise City, moving east
at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Dallam
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10261 3650 10216 3647 10216 3623 10226
3635 10267
TIME...MOT...LOC 1930Z 285DEG 5KT 3648 10253
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LFMSpecial weather statement, May 22, 2:41 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
241 PM CDT Mon May 22 2023
TXZ009-014-222015-
Gray TX-Roberts TX-
241 PM CDT Mon May 22 2023
...Strong thunderstorms will impact portions of Gray and central
Roberts Counties through 315 PM CDT...
At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Codman to 6 miles west of
Lefors to 10 miles south of Kingsmill. Movement was northeast at 20
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Pampa, Lefors, Kingsmill, Lake Mcclellan and Codman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3579 10109 3606 10073 3606 10067 3524 10063
3518 10093 3518 10108
TIME...MOT...LOC 1940Z 224DEG 17KT 3576 10093 3545 10093 3535 10101
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
LFMSpecial weather statement, May 22, 2:49 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Amarillo TX 249 PM CDT Mon May 22 2023 TXZ013-018-019-222015- Donley TX-Carson TX-Armstrong TX- 249 PM CDT Mon May 22 2023 ...A strong thunderstorm will impact portions of northeastern Armstrong, southern Carson and west central Donley Counties through 315 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Goodnight, or 11 miles southeast of Claude, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Goodnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3486 10128 3495 10140 3524 10121 3501 10094 TIME...MOT...LOC 1949Z 222DEG 16KT 3496 10127 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH LFM
Special weather statement, May 22, 3:42 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
342 PM CDT Mon May 22 2023
TXZ018-222115-
Armstrong TX-
342 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of southern Armstrong
County through 415 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Wayside, or 17 miles south of Claude, moving east
at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Wayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3494 10155 3496 10130 3484 10123 3485 10109
3475 10109 3475 10162
TIME...MOT...LOC 2041Z 268DEG 9KT 3486 10141
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
LFMLocal storm report, May 22, 3:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 10 NNW LAKE MCCLELLAN 35.34N 100.97W
05/22/2023 E1.75 INCH GRAY TX STORM CHASER
CHASER ENCOUNTERED QUARTER TO GOLF BALL SIZE
HAIL AT HIGHWAY 70 AND DEEP LAKE ROAD.
&&
APFSpecial weather statement, May 22, 4:16 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Amarillo TX 416 PM CDT Mon May 22 2023 TXZ020-222145- Collingsworth TX- 416 PM CDT Mon May 22 2023 ...A strong thunderstorm will impact portions of northeastern Collingsworth County through 445 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Lutie, or 14 miles northeast of Wellington, moving northeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northeastern Collingsworth County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. && LAT...LON 3511 10029 3518 10014 3518 10000 3485 10000 TIME...MOT...LOC 2116Z 231DEG 10KT 3503 10009 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH LFM
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:35 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 5 hr |
| May 21, 8:06 PM CDT | Special Weather Statement | AMA | Moore | 24 min |
| May 21, 8:32 PM CDT | Special Weather Statement | AMA | Moore | 28 min |
| May 21, 8:59 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 31 min |
| May 21, 9:25 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 35 min |
| May 21, 9:59 PM CDT | Special Weather Statement | AMA | Randall | 31 min |
| May 21, 10:23 PM CDT | Special Weather Statement | AMA | Randall | 37 min |
| May 21, 10:55 PM CDT | Special Weather Statement | AMA | Randall | 35 min |
| May 21, 11:12 PM CDT | Special Weather Statement | AMA | Oldham | 33 min |
| May 22, 2:30 PM CDT | Special Weather Statement | AMA | Dallam | 30 min |
| May 22, 2:41 PM CDT | Special Weather Statement | AMA | Gray, Roberts | 34 min |
| May 22, 2:49 PM CDT | Special Weather Statement | AMA | Armstrong | 26 min |
| May 22, 3:03 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 57 min |
| May 22, 3:15 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 60 min |
| May 22, 3:31 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 29 min |
| May 22, 3:33 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 57 min |
| May 22, 3:40 PM CDT | Areal Flood Advisory | AMA | Gray | 3 hr |
| May 22, 3:42 PM CDT | Special Weather Statement | AMA | Armstrong | 33 min |
| May 22, 3:53 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 67 min |
| May 22, 4:09 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 66 min |
| May 22, 4:16 PM CDT | Special Weather Statement | AMA | Collingsworth | 29 min |
| May 22, 4:47 PM CDT | Special Weather Statement | AMA | Wheeler | 28 min |
| May 22, 4:51 PM CDT | Special Weather Statement | AMA | Donley | 24 min |
| May 22, 4:53 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 67 min |
| May 22, 4:55 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 35 min |
| May 22, 5:05 PM CDT | Special Weather Statement | AMA | Carson | 25 min |
| May 22, 5:08 PM CDT | Special Weather Statement | AMA | Gray | 37 min |
| May 22, 5:13 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 62 min |
| May 22, 6:42 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 63 min |
| May 22, 6:45 PM CDT | Special Weather Statement | AMA | Donley | 30 min |
| May 22, 6:48 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 57 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.